Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A novel Galerkin method for solving PDES on the sphere using highly localized kernel bases

Authors: Francis J. Narcowich, Stephen T. Rowe and Joseph D. Ward
Journal: Math. Comp. 86 (2017), 197-231
MSC (2010): Primary 65M60, 65M12, 41A30, 41A55
Published electronically: March 24, 2016
MathSciNet review: 3557798
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main goal of this paper is to introduce a novel meshless kernel Galerkin method for numerically solving partial differential equations on the sphere. Specifically, we will use this method to treat the partial differential equation for stationary heat conduction on $ \mathbb{S}^2$, in an inhomogeneous, anisotropic medium. The Galerkin method used to do this employs spatially well-localized, ``small footprint'', robust bases for the associated kernel space. The stiffness matrices arising in the problem have entries decaying exponentially fast away from the diagonal. Discretization is achieved by first zeroing out small entries, resulting in a sparse matrix, and then replacing the remaining entries by ones computed via a very efficient kernel quadrature formula for the sphere. Error estimates for the approximate Galerkin solution are also obtained.

References [Enhancements On Off] (What's this?)

  • [1] Thierry Aubin, Nonlinear analysis on manifolds. Monge-Ampère equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. MR 681859 (85j:58002)
  • [2] S. D. Bond, R. B. Lehoucq, and S. T. Rowe,
    A Galerkin Radial Basis Function Method for Nonlocal Diffusion, 2014. rblehou/snl-sand2013-10673P.pdf.
  • [3] Thierry Coulhon, Emmanuel Russ, and Valérie Tardivel-Nachef, Sobolev algebras on Lie groups and Riemannian manifolds, Amer. J. Math. 123 (2001), no. 2, 283-342. MR 1828225 (2002g:43003)
  • [4] Q. Du and R. Lipton,
    Peridynamics, Fracture, and Nonlocal Continuum Models,
    SIAM News, 47(3), 2014.
  • [5] Natasha Flyer, Erik Lehto, Sébastien Blaise, Grady B. Wright, and Amik St-Cyr, A guide to RBF-generated finite differences for nonlinear transport: shallow water simulations on a sphere, J. Comput. Phys. 231 (2012), no. 11, 4078-4095. MR 2911786,
  • [6] Natasha Flyer and Grady B. Wright, A radial basis function method for the shallow water equations on a sphere, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 465 (2009), no. 2106, 1949-1976. MR 2500804 (2010g:76093),
  • [7] Gerald B. Folland, Introduction to partial differential equations, Princeton University Press, Princeton, N.J., 1976. Preliminary informal notes of university courses and seminars in mathematics; Mathematical Notes. MR 0599578 (58 #29031)
  • [8] E. Fuselier, T. Hangelbroek, F. J. Narcowich, J. D. Ward, and G. B. Wright, Localized bases for kernel spaces on the unit sphere, SIAM J. Numer. Anal. 51 (2013), no. 5, 2538-2562. MR 3097032,
  • [9] E. Fuselier, T. Hangelbroek, F. J. Narcowich, J. D. Ward, and G. B. Wright, Kernel based quadrature on spheres and other homogeneous spaces, Numer. Math. 127 (2014), no. 1, 57-92. MR 3191217,
  • [10] Edward Fuselier and Grady B. Wright, Scattered data interpolation on embedded submanifolds with restricted positive definite kernels: Sobolev error estimates, SIAM J. Numer. Anal. 50 (2012), no. 3, 1753-1776. MR 2970764,
  • [11] Peter B. Gilkey, The index theorem and the heat equation, Publish or Perish, Inc., Boston, Mass., 1974. Notes by Jon Sacks; Mathematics Lecture Series, No. 4. MR 0458504 (56 #16704)
  • [12] Francis X. Giraldo, Lagrange-Galerkin methods on spherical geodesic grids, J. Comput. Phys. 136 (1997), no. 1, 197-213. MR 1468632 (98d:86001),
  • [13] T. Hangelbroek, F. J. Narcowich, X. Sun, and J. D. Ward, Kernel approximation on manifolds II: the $ L_\infty $ norm of the $ L_2$ projector, SIAM J. Math. Anal. 43 (2011), no. 2, 662-684. MR 2784871 (2012c:41008),
  • [14] T. Hangelbroek, F. J. Narcowich, and J. D. Ward, Polyharmonic and related kernels on manifolds: interpolation and approximation, Found. Comput. Math. 12 (2012), no. 5, 625-670. MR 2970852,
  • [15] K. Hesse, I. H. Sloan, and R. S. Womersley.
    Numerical Integration on the Sphere.
    In W. Freeden, Z. M. Nashed, and T. Sonar, editors, Handbook of Geomathematics. Springer-Verlag, 2010.
  • [16] Lars Hörmander, Linear partial differential operators, Third revised printing. Die Grundlehren der mathematischen Wissenschaften, Band 116, Springer-Verlag New York Inc., New York, 1969. MR 0248435 (40 #1687)
  • [17] C. Hüttig and K. Stemmer,
    The spiral grid: A new approach to discretize the sphere and its application to mantle convection,
    Geochem. Geophys. Geosyst., 9(2):Q02018, 2008.
  • [18] Q. T. Le Gia, Galerkin approximation for elliptic PDEs on spheres, J. Approx. Theory 130 (2004), no. 2, 125-149. MR 2100699 (2005h:65215),
  • [19] Q. T. Le Gia, The $ L^2(S^n)$ error estimate for the Galerkin method for elliptic PDEs on spheres, Approximation theory XI: Gatlinburg 2004, Mod. Methods Math., Nashboro Press, Brentwood, TN, 2005, pp. 229-239. MR 2126684 (2005k:65254)
  • [20] Q. T. Le Gia, I. H. Sloan, and H. Wendland, Multiscale analysis in Sobolev spaces on the sphere, SIAM J. Numer. Anal. 48 (2010), no. 6, 2065-2090. MR 2740542 (2011j:65111),
  • [21] Q. T. Le Gia, I. H. Sloan, and H. Wendland, Multiscale RBF collocation for solving PDEs on spheres, Numer. Math. 121 (2012), no. 1, 99-125. MR 2909916,
  • [22] D. Majewski, D. Liermann, P. Prohl, B. Ritter, M. Buchhold, T. Hanisch, G. Paul, W. Wergen, and J. Baumgardner.
    The operational global icosahedral-hexagonal gridpoint model GME: Description and high-resolution tests.
    Mon. Wea. Rev., 130:319-338, 2002.
  • [23] H. N. Mhaskar, F. J. Narcowich, J. Prestin, and J. D. Ward, $ L^p$ Bernstein estimates and approximation by spherical basis functions, Math. Comp. 79 (2010), no. 271, 1647-1679. MR 2630006 (2011d:41029),
  • [24] Vladimir A. Mikhailets and Aleksandr A. Murach, The refined Sobolev scale, interpolation, and elliptic problems, Banach J. Math. Anal. 6 (2012), no. 2, 211-281. MR 2945999,
  • [25] Claus Müller, Spherical harmonics, Lecture Notes in Mathematics, vol. 17, Springer-Verlag, Berlin-New York, 1966. MR 0199449 (33 #7593)
  • [26] Francis J. Narcowich, Xingping Sun, Joseph D. Ward, and Holger Wendland, Direct and inverse Sobolev error estimates for scattered data interpolation via spherical basis functions, Found. Comput. Math. 7 (2007), no. 3, 369-390. MR 2335250 (2008i:41023),
  • [27] J. Nitsche, Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind, Abh. Math. Sem. Univ. Hamburg 36 (1971), 9-15 (German). Collection of articles dedicated to Lothar Collatz on his sixtieth birthday. MR 0341903 (49 #6649)
  • [28] T. D. Ringler, R. P. Heikes, and D. A. Randall.
    Modeling the atmospheric general circulation using a spherical geodesic grid: A new class of dynamical cores.
    Mon. Wea. Rev., 128:2471-2490, 2000.
  • [29] Robert Schaback, A unified theory of radial basis functions. Native Hilbert spaces for radial basis functions. II, J. Comput. Appl. Math. 121 (2000), no. 1-2, 165-177. Numerical analysis in the 20th century, Vol. I, Approximation theory. MR 1752527 (2002h:41037),
  • [30] Varun Shankar, Grady B. Wright, Aaron L. Fogelson, and Robert M. Kirby, A study of different modeling choices for simulating platelets within the immersed boundary method, Appl. Numer. Math. 63 (2013), 58-77. MR 2997902,
  • [31] D. Slobbe, F. Simons, and R. Klees.
    The spherical Slepian basis as a means to obtain spectral consistency between mean sea level and the geoid.
    Journal of Geodesy, 86:609-628, 2012.
  • [32] A. Sommariva and R. S. Womersley.
    Integration by rbf over the sphere.
    Applied Mathematics Report AMR05/17, U. of New South Wales.
  • [33] Robert S. Strichartz, Analysis of the Laplacian on the complete Riemannian manifold, J. Funct. Anal. 52 (1983), no. 1, 48-79. MR 705991 (84m:58138),
  • [34] G. R. Stuhne and W. R. Peltier, New icosahedral grid-point discretizations of the shallow water equations on the sphere, J. Comput. Phys. 148 (1999), no. 1, 23-58. MR 1665210 (99k:76118),
  • [35] R. Swinbank and R. James Purser,
    Fibonacci grids: A novel approach to global modelling,
    Quarterly Journal of the Royal Meteorological Society, 132(619):1769-1793, 2006.
  • [36] Gábor Szegő, Orthogonal polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517 (51 #8724)
  • [37] Hans Triebel, Theory of function spaces. II, Monographs in Mathematics, vol. 84, Birkhäuser Verlag, Basel, 1992. MR 1163193 (93f:46029)
  • [38] Holger Wendland, Meshless Galerkin methods using radial basis functions, Math. Comp. 68 (1999), no. 228, 1521-1531. MR 1648419 (99m:65221),
  • [39] G. B. Wright.
    Accessed Oct. 30, 2012.
  • [40] G. B. Wright, N Flyer, and D Yuen.
    A hybrid radial basis function - pseudospectral method for thermal convection in a 3D spherical shell.
    Geochem. Geophys. Geosyst., 11:Q07003, 2010.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65M12, 41A30, 41A55

Retrieve articles in all journals with MSC (2010): 65M60, 65M12, 41A30, 41A55

Additional Information

Francis J. Narcowich
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Stephen T. Rowe
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Address at time of publication: Sandia National Laboratories, Albuquerque, New Mexico 87185

Joseph D. Ward
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Keywords: Meshless kernel method, Galerkin, PDEs on the sphere
Received by editor(s): May 19, 2014
Received by editor(s) in revised form: January 19, 2015, May 20, 2015, and July 14, 2015
Published electronically: March 24, 2016
Additional Notes: The research of the first author was supported by grant DMS-1211566 from the National Science Foundation.
The research of the second author was supported by grant DMS-1211566 from the National Science Foundation and Sandia National Laboratories
The research of the third author was supported by grant DMS-1211566 from the National Science Foundation
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society